Virginia, 2008

Damaging Wind in Virginia, September 8, 2008

September 8, 2008 · NWS RNK · 1 event in 1 county or zone

Numerous showers and thunderstorms formed late Monday evening across the Grayson Highlands of southwest Virginia. One storm produced wind damage over parts of Wythe County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Numerous showers and thunderstorms formed late Monday evening across the Grayson Highlands of southwest Virginia. One storm produced wind damage over parts of Wythe County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 8, 8:08 PM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Sep 8, 8:08 PM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
908 PM EDT MON SEP 8 2008

.SYNOPSIS...
WEAK HIGH PRESSURE WILL CONTINUE TO MOVE EAST AND OFFSHORE
OVERNIGHT. A COLD FRONT WILL CROSS THE VIRGINIAS
TUESDAY...STALLING OVER THE CAROLINAS WEDNESDAY. HIGH PRESSURE
WILL WEDGE DOWN THE EAST SIDE OF THE MOUNTAINS WEDNESDAY AND
THURSDAY...WHILE THE FRONT STAYS IN THE VICINITY OF THE CAROLINAS.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
DESPITE INCREASING THETA-E AND LINGERING INSTABILITY HAVE SEEN
MOST CONVECTION FADE OUT WITH LOSS OF HEATING EARLY THIS EVENING.
HOWEVER WITH IMPULSE TO THE SW CURRENTLY PRODUCING ANOTHER ARC OF
TSRA...THINK ADDED COVERAGE LIKELY ESPCLY SOUTH/WEST OVERNIGHT
WHERE GUIDANCE KEEPS RATHER HIGH CAPES THRU MORNING. WILL ALSO
HAVE DEEPENING SW FLOW ALOFT AHEAD OF THE UPSTREAM COLD FRONT SO
OPTED TO LOWER POPS EARLY ON AND THEN BOOST CHANCES BACK UP AGAIN
TOWARD MIDNIGHT INTO THE OVERNIGHT WHEN CONVERGENCE LOOKS A LITTLE
BETTER. OTRW ENOUGH DEBRIS CLOUDS AROUND AND LIKELY MORE LOW
CLOUDS WITH FEATURE TO THE SW TO CONTINUE PC TO MOSTLY CLOUDY
MOST AREAS. GIVEN CURRENT MOIST DEWPOINTS...WILL BE A MUGGY NIGHT
WITH SOME FOG AROUND ESPCLY EAST SO INCLUDED A PATCHY MENTION
THERE AND IN THE WESTERN VALLEYS. KEPT LOW TEMPS SIMILAR TO THE
LATEST LAV WHICH GIVES MID/UPR 60S ALONG AND EAST OF THE BLUE
RIDGE...AND LOWER TO MID 60S IN THE MTNS.
&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...

THE PASSAGE OF THE COLD FRONT STILL LOOKS TO BE TUESDAY EVENING
AND INTO THE OVERNIGHT AS THE FRONT STALLS SOME IN THE SRN APPLNS
AND THEN FOLDS DOWN THE EAST COAST AS MORE OF A BACK DOOR FRONT.
THE SHORT WAVE LIFTS NORTHEAST INTO NEW ENGLAND TUESDAY EVENING
WELL NORTH OF THE AREA...BUT WITH DEEP MOISTURE AND DECENT
CONVERGENCE AHEAD OF THE FRONT...I HAVE RAISED POPS ACROSS THE CWA
TUESDAY AFTERNOON. SHOULD BE WIDESPREAD SHOWERS AND THUNDERSTORMS
IN THE MTNS. THERE IS STILL A POTENTIAL FOR STRONG THUNDERSTORMS
IF WE CAN GET ENOUGH HEATING. BUFKIT SHOWS ENOUGH SHEAR AND CAPE
FOR MULTICELL STORMS...SO WE WILL LIKELY HAVE SEVERAL LINEAR-TYPE
MULTICELL CLUSTERS DEVELOP IN THE MTNS AND MOVE EAST. MAIN THREAT
APPEARS TO BE WET DOWNBURSTS IN THE STRONGER CELLS. HIGH TEMPS
TUESDAY WILL BE HIGHLY DEPENDANT ON CLOUD COVER...SO HAVE STAYED
CLOSE TO MOS GUIDANCE WHICH IS REASONABLE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
THE FRONT SHOULD SLIP SOUTH OF THE CWA BY LATE TUESDAY NIGHT...
PUSHED BY COOLER AIR WEDGING IN BEHIND THE FRONT. COOLER AIR IS
COURTESY OF A 1026 MB SFC HIGH WHICH IS PROGGED TO MOVE ACROSS THE
GREAT LAKES AND INTO NEW ENGLAND. SINCE THE HIGH IS PROGRESSIVE
AND THE UPPER FLOW IS WEAK...THE SFC FRONT WILL STALL TO OUR
SOUTH...LEAVING US ON THE COOL SIDE OF THE FRONT...BUT NOT DEEP
ENOUGH INTO THE HIGH PRESSURE TO CLEAR US OUT...AS THE 8H FRONT
STALLS OVERHEAD. THIS WILL SET UP AN OVERRUNNING RAIN WEDNESDAY
INTO THURSDAY...WITH HIGHEST CHANCES ACROSS THE SRN CWA...AND BLUE
RIDGE. LACK OF SOLAR INSOLATION ALSO MEANS LITTLE OR NO TEMPERATURE
RISE...ON WEDNESDAY AS EVIDENCE BY THE MAV MOS...AND WENT CLOSE TO
ITS SOLUTION. THE HIGH MOVES OFF THE COAST OF NEW ENGLAND
THURSDAY...BUT THE FLOW REMAINS EAST TO SOUTHEAST. SO WILL KEEP
CHANCES OF RAIN INTO THURSDAY...ALTHOUGH APPEARS BULK WILL BE
FURTHER SOUTH.

WILL KEEP THE LOW THREAT OF SHOWERS/THUNDERSTORMS FOR FRI-
SUN...AS THE NEXT FRONT ARRIVES OVER THE MID ATLANTIC...AND
MEANDERS IN THE MID ATLANTIC THROUGH THE WEEKEND. AS FOR HURRICANE
IKE...LATEST TPC TRACK TAKES IT TO THE LA/TX COAST SAT MORNING.
THEN IKE IS PICKED UP BY TROUGH AND PUSHED OUR WAY BY NEXT MONDAY.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
RETURN MOISTURE AND AXIS OF HIGH THETA-E CONTINUING TO RESULT IN
CONVECTION ACROSS THE FAR WEST THIS EVENING SO WILL INCLUDE
VICINITY MENTION AT KBLF FOR A WHILE LONGER. OTRW EXPECT TO KEEP
TSRA/SHRA MENTION OUT OF THE REST OF THE TAF SITES WITH LOSS OF
HEATING LEADING TO MOSTLY LEFTOVER SCT/BKN STRATO-CU BELOW AC
ABOVE. HOWEVER STILL VFR UNTIL AFTER MIDNIGHT WHEN MOIST SOUTH TO
SE FLOW MAY HELP GENERATE MVFR FOG AND/OR CIGS ESPCLY RIVER VALLEYS.

THE APPROACH OF A COLD FRONT TUESDAY WILL RESULT IN BANDS OF SHRA/TSRA
TUESDAY AFTERNOON AND EVENING...WITH THE SHOWERS LIKELY PERSISTING
INTO TUESDAY NIGHT AS FRONT SLOWS...AND THEN STALLS OVER THE
CAROLINAS. ALL TAF SITES ARE EXPECTED TO SEE MVFR CONDITIONS AT TIMES-
MAINLY AFTER 18Z. SOME SITES MAY SEE A TSTM WITH IFR CONDITIONS
INTO TUESDAY EVENING. FOR NOW INCLUDING VICINITY OR CB MENTION
DURING THE AFTERNOON AT MOST SITES WITH A COUPLE PERIODS OF
CONVECTION POSSIBLE.

THE FRONT WILL SLOW DOWN AS IT MOVES ACROSS THE REGION AND THEN
STALLS ACROSS THE CAROLINAS LATER WEDNESDAY. PROXIMITY OF THE FRONT
WILL RESULT IN WIDESPREAD CLOUD COVER WEDNESDAY INTO THURSDAY WITH
POTENTIAL FOR IFR/MVFR CIGS AND VSBYS PER OVERRUNNING AND AREAS OF
-RA/DZ. ADDITIONAL SHRA WILL BE POSSIBLE FRIDAY INTO SAT AS A WARM
FRONT SLIDES BACK NE INTO THE AREA OTRW VFR OUTSIDE OF PRECIP.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/PM/WP
NEAR TERM...JH/JJ
SHORT TERM...JJ
LONG TERM...PM/WP
AVIATION...JH/JJ/PM
Hazardous weather outlook, Sep 8, 3:54 AM EST, 19 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
454 AM EDT MON SEP 8 2008

VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-090900-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
454 AM EDT MON SEP 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-090900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-
454 AM EDT MON SEP 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 8, 8:50 PM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
950 PM EDT MON SEP 8 2008

NCZ018-090245-
WATAUGA NC-
950 PM EDT MON SEP 8 2008

...A STRONG THUNDERSTORM WILL CONTINUE TO AFFECT WATAUGA COUNTY...

AT 947 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GRANDFATHER
MOUNTAIN...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR SEVEN DEVILS AROUND 955 PM...FOSCOE AROUND
1010 PM...BLOWING ROCK AROUND 1020 PM...MOSES CONE MEMORIAL PARK
AROUND 1025 PM...LOVILL AROUND 1040 PM AND BOONE AROUND 1045 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

JH
Special weather statement, Sep 8, 9:13 PM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1013 PM EDT MON SEP 8 2008

NCZ003-004-090315-
STOKES NC-SURRY NC-
1013 PM EDT MON SEP 8 2008

...A STRONG THUNDERSTORM WILL AFFECT SURRY AND STOKES COUNTIES...

AT 1008 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LEVEL
CROSS...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR WHITE PLAINS AROUND 1020 PM...ARARAT AROUND
1025 PM...PILOT MOUNTAIN AROUND 1045 PM...WOODVILLE AROUND 1110 PM
AND FRANCISCO AROUND 1115 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

JH
Special weather statement, Sep 8, 9:37 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1037 PM EDT MON SEP 8 2008

NCZ018-019-090330-
WATAUGA NC-WILKES NC-
1037 PM EDT MON SEP 8 2008

...STRONG THUNDERSTORMS WILL AFFECT WATAUGA AND WILKES COUNTIES...

AT 1034 PM EDT...CLUSTERS OF STRONG THUNDERSTORMS PRODUCING VERY
HEAVY RAINFALL WERE LOCATED OVER SOUTHEAST WATAUGA COUNTY AND
SOUTHWEST WILKES COUNTIES. THESE STORMS WERE DRIFTING NORTHEAST AT 5
TO 10 MPH.

VERY HEAVY RAIN OF MORE THAN AN INCH IN THE NEXT HOUR WILL FALL FROM
THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO
GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN OR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE WITH
THESE STORMS.

THE STRONGER STORMS WILL BE NEAR AHO AROUND 1045 PM...DEEP GAP
AROUND 1100 PM...SUMMIT AROUND 1115 PM AND BUCK AROUND 1130 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

JH
Special weather statement, Sep 8, 10:33 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1133 PM EDT MON SEP 8 2008

NCZ001-003-019-020-090430-
ASHE NC-SURRY NC-WILKES NC-YADKIN NC-
1133 PM EDT MON SEP 8 2008

...STRONG THUNDERSTORMS WILL AFFECT ASHE...SURRY...WILKES AND YADKIN
COUNTIES...

AT 1129 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
SOUTHWEST OF WILBAR TO 5 MILES SOUTH OF ELKIN...MOVING NORTH AT 12
MPH.

THESE STORMS WILL PRODUCE HAIL UP TO DIME SIZE. VERY HEAVY RAIN WILL
FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR SUMMIT AROUND 1145 PM...WILBAR AROUND
MIDNIGHT...GLENDALE SPRINGS AROUND 1215 AM AND ABSHERS AROUND 1230
AM.

DS

The radar

The Roanoke radar (KFCX), 89 km away, was scanning. The volume nearest the first event began at 04:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wythe

When
September 8, 11:49 PM EST
Where
Wythe County, 2.36 mi ESE of Cedar Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Post Office
Coordinates
36.818, -81.240

A tree was blown down on Route 749 or Cedar Springs Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135885.